Missouri, 2008

High Wind in Missouri, January 29, 2008

January 29, 2008 · NWS PAH · 7 events in 7 counties and zones

A brief period of high winds followed in the wake of a cold front passage. Wind gusts were measured up to 61 mph at the Poplar Bluff airport, 60 mph at Doniphan in Ripley County, and 62 mph at the Cape Girardeau airport.

Where it happened

Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1.7 million
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

A brief period of high winds followed in the wake of a cold front passage. Wind gusts were measured up to 61 mph at the Poplar Bluff airport, 60 mph at Doniphan in Ripley County, and 62 mph at the Cape Girardeau airport. In Qulin, the roof and wall was blown off a vacant gas station. A portable building in Qulin was rolled into a mobile home. In Poplar Bluff, four power poles were snapped, and at least 21 trees were downed. Many homes lost shingles. At the Dexter airport in Stoddard County, a number of planes were blown around and damaged. Over a dozen planes received major damage, and about 33 of 36 hangars were damaged. Some hangars were destroyed. The roof of the airport restaurant was blown off. A concrete block building used to repair aircraft was demolished. Considerable roof damage occurred to homes and businesses across the Dexter area. Numerous trees were down in Bloomfield, and a few landed on vehicles and houses. A window was blown out of the courthouse in Bloomfield. A communications tower was blown down. In Bollinger County, the roof was blown off a barn in Grassy. Countywide, there were numerous downed trees and power lines in Carter County. Several roofs sustained shingle damage. In Wayne County, trees were down across Highways 34, 49, A, E, and FF.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Jan 29, 3:00 PM CST, 5 minutes earlier.

Area forecast discussion, Jan 29, 3:00 PM CST, 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
300 PM CST TUE JAN 29 2008

.DISCUSSION...

THREE SYSTEMS OVER THE NEXT SEVEN DAYS WITH MANY CHALLENGES...SO
WILL TRY NOT TO GET TOO VERBOSE.

INTENSE COLD FRONT JUST INSIDE THE NORTHERN AND WESTERN PORTIONS OF
OUR CWA AT THE TIME OF THIS WRITING. EXPECT A SQUALL LINE OF SEVERE
THUNDERSTORMS TO DEVELOP ALONG OR IMMEDIATELY AHEAD OF THE FRONT AND
CROSS OUR CWA THROUGH THE REST OF THE AFTERNOON AND INTO THE EARLY
AFTERNOON HOURS. EXPECT THE FRONT AND THREAT OF SEVERE WEATHER TO
EXIT THE SOUTHEAST CORNER OF OUR CWA BETWEEN 7 AND 8 PM.
TEMPERATURES AND DEWPOINTS WILL DROP OFF SHARPLY BEHIND THE
FRONT...AND PRECIP WILL LIKELY CHANGE OVER TO SNOW BEFORE ENDING BY
MIDNIGHT WITH ONLY A DUSTING EXPECTED.

NOT MUCH TIME IN BETWEEN THIS SYSTEM AND THE NEXT. MODELS BRINGING
SYSTEM NUMBER TWO INTO THE REGION ON THURSDAY. AGAIN THE TRACK AND
TIMING OF THE SYSTEM WILL MAKE ALL OF THE DIFFERENCE WHEN IT COMES
TO SNOW POTENTIAL WITH THIS SYSTEM. GFS AND ECMWF KEEP THE SFC LOW A
BIT FURTHER SOUTH AND EAST THAN THE NAM. THIS SCENARIO WOULD
OBVIOUSLY YIELD A COLDER SOLUTION AND THUS A BETTER CHANCE FOR SNOW.
ASSUMING THE STORM TAKES THE MORE SOUTHERLY TRACK...PRECIP SHOULD
START OUT AS A MIX OVER THE NORTHERN AND WESTERN SECTIONS AND REMAIN
A MIX THROUGHOUT THE DAY THERE WITH ALL LIQUID ELSEWHERE. EASTWARD
PROGRESSION OF THE CHANGEOVER TO SNOW WILL BEGIN THURSDAY
EVENING...AND ALL SNOW ACROSS THE ENTIRE CWA AFTER MIDNIGHT. BY 12Z
FRIDAY COULD SEE 2-4 INCHES OF SNOW ACROSS ALL OF OF OUR CWA EXCEPT
THE SOUTHEAST CORNER. EXPECT LIGHT SNOW TO FLURRIES ON THE BACK SIDE
OF THE SYSTEM ON FRIDAY...BUT LITTLE TO NO ADDITIONAL ACCUMULATION
EXPECTED.

NEXT SYSTEM TO MOVE INTO THE REGION SUNDAY NIGHT. CURRENT
INDICATIONS ARE THAT THIS EVENT WILL REMAIN ALL LIQUID. THE COLD
FRONT WITH THIS SYSTEM WILL CROSS THE REGION ON TUESDAY. EXPECT
LIGHT PRECIP TO LINGER BEHIND THE FRONT INTO TUESDAY EVENING.
1000-850 THICKNESS VALUES WOULD INDICATE A CHANGEOVER TO LIGHT SNOW
TUESDAY AFTERNOON AND EVENING...BUT SURFACE TEMPERATURES ARE
FORECAST TO BE TOO WARM. WILL LIKELY HAVE TO MAKE ADJUSTMENTS AS WE
DRAW NEARER TO THIS EVENT.

&&

.AVIATION...
CLEAR SLOT OVER CENTRAL MISSOURI IS ALLOWING FOR SUBSTANTIAL SURFACE
HEATING IN THAT AREA LATE THIS MORNING. 60 DEGREE DEW POINTS
EXTENDED UP TO CENTRAL ARKANSAS BY 16Z. THIS WILL FAVOR THE
DEVELOPMENT OF LOW TOPPED CONVECTION ALONG THE VERY SHARP COLD FRONT
THIS AFTERNOON...LIKELY OVER SE MISSOURI. PER SPC MCD...THE FORECAST
AREA WILL BE UPGRADED TO MODERATE RISK OF SEVERE SHORTLY.

FORECAST WAS UPDATED FOR SOMEWHAT WARMER TEMPS AND HIGHER DEW
POINTS...MAINLY OVER SOUTHEAST MISSOURI AND SOUTHERN ILLINOIS. THIS
IS THE REGION WHERE SOME SUN IS EXPECTED THIS AFTERNOON AS THE DRY
SLOT EDGES EASTWARD. TIMING OF THE ARRIVAL OF COLD AIR WAS PUSHED
BACK JUST A FEW HOURS...SO MENTION OF SNOW FOR THIS AFTERNOON WAS
TRIMMED BACK A COUPLE COUNTIES.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
KY...WIND ADVISORY ALL COUNTIES TIL 06Z WEDNESDAY
MO...WIND ADVISORY ALL COUNTIES TIL 06Z WEDNESDAY
IL...WIND ADVISORY ALL COUNTIES TIL 06Z WEDNESDAY
IN...WIND ADVISORY ALL COUNTIES TIL 06Z WEDNESDAY

&&

PUBLIC...JP
AVIATION...MY
Hazardous weather outlook, Jan 29, 10:45 AM CST, 4 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
1045 AM CST TUE JAN 29 2008

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-301045-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
1045 AM CST TUE JAN 29 2008

...MODERATE RISK OF SEVERE WEATHER THIS AFTERNOON AND EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS FROM MID
AFTERNOON INTO EARLY THIS EVENING. SCATTERED THUNDERSTORMS ARE
LIKELY FROM THE CURRENT TIME UNTIL MID AFTERNOON. AROUND 200
PM...THE STORMS ARE EXPECTED TO FORM A LINE JUST AHEAD OF THE
COLD FRONT. THIS LINE OF STORMS IS THEN EXPECTED TO RACE ACROSS
THE REGION AT CLOSE TO 70 MPH. THE FRONT AND STORMS WILL LEAVE THE
REGION BETWEEN 600 PM AND 700 PM THIS EVENING.

THE PRIMARY THREAT WILL BE DAMAGING WINDS DUE TO POWERFUL WINDS
ALOFT...HOWEVER AN ISOLATED TORNADO IS POSSIBLE.

STRONG AND GUSTY WINDS WILL PERSIST OUTSIDE OF THE THUNDERSTORMS FOR
MOST OF TODAY AND TONIGHT. WINDS WILL BE OUT OF THE SOUTH UNTIL
SHIFTING TO THE NORTHWEST LATE THIS AFTERNOON OR EARLY THIS
EVENING BEHIND THE COLD FRONT. WINDS WILL AVERAGE 20 TO 30 MPH
WITH GUSTS OF 45 TO 50 MPH POSSIBLE AT TIMES. A WIND ADVISORY IS
IN EFFECT. REFER TO THE WIND ADVISORY FOR MORE DETAILS.

ONCE THE FRONT MOVES THROUGH...SHARPLY COLDER AIR WILL QUICKLY
DROP TEMPERATURES INTO THE UPPER 20S AND LOWER 30S BY 900 PM. WIND
CHILLS ARE EXPECTED TO BE IN THE TEENS BY LATER THIS EVENING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE IS A CHANCE OF LIGHT WINTRY ACCUMULATIONS OF SNOW OR ICE
THURSDAY AND THURSDAY NIGHT INTO EARLY FRIDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS AFTERNOON AND EARLY
THIS EVENING.

SPODEN

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 high wind. Local standard time, as filed.

High Wind, Ripley

When
January 29, 3:05 PM CST
Where
Ripley forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
Emergency Manager
Coordinates
36.653, -90.864 (the zone’s center; the record gives no point)

High Wind, Carter

When
January 29, 3:24 PM CST
Where
Carter forecast zone
Measured
52 kt (60 mph) estimated gust
Property damage
$50,000
Reported by
Trained Spotter
Coordinates
36.941, -90.962 (the zone’s center; the record gives no point)

High Wind, Butler

When
January 29, 3:31 PM CST
Where
Butler forecast zone
Measured
70 kt (81 mph) estimated gust
Property damage
$150,000
Reported by
ASOS
Coordinates
36.716, -90.407 (the zone’s center; the record gives no point)

High Wind, Bollinger

When
January 29, 3:40 PM CST
Where
Bollinger forecast zone
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
37.322, -90.026 (the zone’s center; the record gives no point)

High Wind, Stoddard

When
January 29, 4:00 PM CST
Where
Stoddard forecast zone
Measured
78 kt (90 mph) estimated gust
Property damage
$1.5 million
Reported by
Trained Spotter
Coordinates
36.856, -89.944 (the zone’s center; the record gives no point)

High Wind, Wayne

When
January 29, 4:00 PM CST
Where
Wayne forecast zone
Measured
52 kt (60 mph) estimated gust
Property damage
$6,000
Reported by
Department of Highways
Coordinates
37.113, -90.461 (the zone’s center; the record gives no point)

High Wind, Cape Girardeau

When
January 29, 4:25 PM CST
Where
Cape Girardeau forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
ASOS
Coordinates
37.384, -89.684 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2008Every state in 2008This day in weather historyWarnings in Missouri, January 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 71788, 71789, 71783, 71787, 71776, 72522, 71606.